T + 491 Luke Warm Turkey
I went to the transplant clinic this morning and saw my main consultant whom I haven't seen for a few visits now.
I went over how I had been feeling the last couple of weeks and she thought I might have had a minor infection but we would just keep an eye on it for now.
Having gone the previous two weeks without any prednisolone steroid she decided it was now ok to come off the various supporting tablets related to the extra immunosuppression that the prednisolone caused.
So I am to stop taking the following meds:-
Itraconazole - An Antifungal liquid
Alendronic Acid - To stop osteoporosis from the prednisolone
Folic Acid - An blood making "supplement" , as my levels are fine now
Aciclovir - An anti-viral for cold sores and shingles.
This means I am still on:-
Ciclosporin - My main anti-rejection / immunosuppression drug. The dose of this has been doubled to 50mg twice a day because the itraconazole I was taking interacts with ciclosporin meaning you don't need as much when you are on it.
Penicillin - Antibiotic
Septrin - Antibiotic
Amlodipine - To lower the blood pressure that is raised by taking ciclosporin
Fludrocortisone - Steroid to support my adrenal glands
Hydrocortisone - Steroid to support my adrenal glands
Levothryoxine - To support my thyroid gland
It is great to be able to stop taking so many drugs but also a little bit scary.
Thirty percent of transplant patients develop shingles and the aciclovir was helping to keep that at bay to some extent so that is one more thing to watch out for. If I get any tingling or nerve pain or blisters then I have to let the hospital know straight away so I can have high dose aciclovir treatment.
As you might know shingles can be brought on by stress so this is something I will be even more cognisant of now.
The other slight worry is the level of ciclosporin I am on. It is a bit of guess work in relation to how much I need now as I come off the itraconazole. The last time we did this ( several months ago ) my levels went too low and my GVHD flared back up.
Mind you my GVHD was much more aggressive then that it seems to have been of late so hopefully that will be less of a risk this time.
I certainly won't miss the itraconazole as it is pretty nasty stuff and caused me nausea quite often.
I need to keep an eye for my GVHD skin rash and should use my E45 moisturiser regularly to keep my skin hydrated, or in the words of one of the shavings adverts on TV, refuel my skin. ( Perish the thought a real man would use moisturiser). I also have the betnovate steroid cream to deal with any minor outbreaks of rash.
I'm due to go back in three weeks but of course I can call anytime if something untoward happens. I am also going to have an appointment with the endocrinologist or hormone doctor to review my adrenal and thyroid function.
Finally the doc is going to book me in for another CT scan to check I am still in remission as it has been a year since my last one. Not that there is anything to suggest that I am not still in remission but obviously this allow a further check.
The doc told me she saw a patient for a regular check up who had her transplant 17 years ago ( or T + 6205 ) and was still going strong.
I wonder if I will still be writing this blog then? Mind you I'm sure we will all be driving round in hover cars and be directly wired into the Internet via cybernetic implants by then. :o)